Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 12, NWS Missoula, MT

October 9, 2020Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 9, 2020, 11:16 AM MDT for Lemhi County, Idaho; 4 counties in Montana. It took effect at Oct 10, 2020, 10:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2020, 11:16 AM MDT (17:16 UTC)
In effect from
Oct 10, 2020, 10:00 AM MDT
Expired
Oct 10, 2020, 8:00 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS75 KMSO 091716
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1116 AM MDT Fri Oct 9 2020

MTZ007-101730-
/O.NEW.KMSO.WI.Y.0012.201010T1600Z-201011T0200Z/
Butte/Blackfoot Region-
1116 AM MDT Fri Oct 9 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph
  expected. Gusts near 50 mph are possible briefly with the 
  passage of the cold front.

* MacDonald Pass...Southwest winds 25 to 35 mph with gusts to 50
  mph are expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 10 AM to 8 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ009-010-101730-
/O.NEW.KMSO.WI.Y.0012.201010T1600Z-201011T0200Z/
Western Lemhi County-Eastern Lemhi County-
1116 AM MDT Fri Oct 9 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.  Gusts near 50 mph are possible briefly with the 
  passage of the cold front.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From 10 AM to 8 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Cross winds on Highway 28 through Lemhi County may cause
  difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-101730-
/O.NEW.KMSO.LW.Y.0005.201010T1800Z-201011T0600Z/
Flathead/Mission Valleys-
1116 AM MDT Fri Oct 9 2020

...LAKE WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO MIDNIGHT
MDT SATURDAY NIGHT...

* WHAT...Waves 1 to 3 feet with southwest winds 10 to 20 mph
  expected. Frequent gusts over 30 mph are likely. Peak winds with
  the cold front passage could gust over 40 mph.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From noon Saturday to midnight MDT Saturday night. Peak
  winds are expected between 11 AM and 2 PM.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
2 follow-up statements
423 
WWUS75 KMSO 101949
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
149 PM MDT Sat Oct 10 2020

MTZ007-110200-
/O.CON.KMSO.WI.Y.0012.000000T0000Z-201011T0200Z/
Butte/Blackfoot Region-
149 PM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected. Gusts near 50 mph are possible briefly with the 
  passage of the cold front.

* MacDonald Pass...Southwest winds 25 to 35 mph with gusts to 50 
  mph are expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 10 AM to 8 PM MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ009-010-110200-
/O.CON.KMSO.WI.Y.0012.000000T0000Z-201011T0200Z/
Western Lemhi County-Eastern Lemhi County-
149 PM MDT Sat Oct 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected. Gusts near 50 mph are possible briefly with the 
  passage of the cold front. 

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From 10 AM to 8 PM MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Cross winds on Highway 28 through Lemhi County may 
  cause difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-110600-
/O.CON.KMSO.LW.Y.0005.000000T0000Z-201011T0600Z/
Flathead/Mission Valleys-
149 PM MDT Sat Oct 10 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Waves 1 to 3 feet with southwest winds 10 to 20 mph
  expected. Frequent gusts over 30 mph are likely.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From noon today to midnight MDT tonight. 

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
231 
WWUS75 KMSO 110151
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
751 PM MDT Sat Oct 10 2020

MTZ007-110300-
/O.EXP.KMSO.WI.Y.0012.000000T0000Z-201011T0200Z/
Butte/Blackfoot Region-
751 PM MDT Sat Oct 10 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Gusty winds continue, but are generally below 40 mph.

$$

IDZ009-010-110300-
/O.EXP.KMSO.WI.Y.0012.000000T0000Z-201011T0200Z/
Western Lemhi County-Eastern Lemhi County-
751 PM MDT Sat Oct 10 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Gusty winds continue, but are generally below 40 mph.

$$

MTZ003-110600-
/O.CON.KMSO.LW.Y.0005.000000T0000Z-201011T0600Z/
Flathead/Mission Valleys-
751 PM MDT Sat Oct 10 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Waves 1 to 3 feet with southwest winds 15 to 20 mph.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 9, 3:35 AM MDT, 7 hours 41 minutes earlier.

Area forecast discussion, Oct 9, 3:35 AM MDT, 7 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
335 AM MDT Fri Oct 9 2020

.DISCUSSION...We continue to track a big change in the weather
that is still on track to arrive to the Northern Rockies over the
weekend, and remaining unsettled through the first half of next
week. But first, today is expected to be another pleasant Fall
day, with temperatures remaining several degrees above normal.
We will however, continue to keep areas of smoke/haze over the
region, but isn't expected to degrade air quality or visibility at
this time.

As mentioned, our next weather system is set to arrive during the
day Saturday with ample moisture and much cooler temperatures
compared to what we've been used to the past several days. This
weather system will have several pieces to it that will impact
the region. One positive take-away, will be the much needed
precipitation associated with this North Pacific low pressure
system. Anywhere from 1 to 2 inches of liquid precipitation is
expected in the mountains of North-Central Idaho and western
Montana. The valleys will see lesser amounts of around 0.50 or
slightly more. It will however, bring pretty gusty winds as the
cold front moves through the region Saturday afternoon. Westerly
winds gusting up to 50 mph will be quite common in the mountainous
terrain, and even possible in the valleys of southwest Montana,
particularly Powell, Deer Lodge and Silver Bow counties. Those
planning to recreate in the backcountry should prepare to
experience blustery and raw conditions. Afternoon temperatures
will be around 10 degrees cooler than what we'll see today.
Though the temperatures will be normal for this time of the year,
it will be a change from where it has been the past couple weeks.

As the front pushes through overnight Saturday, an even cooler
airmass will move in behind the front. This will allow snowlevels
to lower to around 5000 feet, if not slightly lower by Sunday
morning. Lolo and Lost Trail Passes will be the most heavily used
roadways that will be impacted by the snowfall. Lolo Pass could
see 1 to 3 inches of wet slushy snow, with slightly more for Lost
Trail Pass. The higher terrain above 7000 feet along the
Bitterroot and Sapphire Mountain ranges, including Skalkaho Summit
will see several inches of snow. Westerly winds will continue to
remain elevated. So again, those planning to venture into the
backcountry anytime between Saturday and Wednesday, should be
prepared.

Forecast models have been trending toward a wetter solution with
the lingering unsettled conditions Tuesday and Wednesday. Area
mountains could see another 1 to 2 inches of beneficial
precipitation and another half inch or so for many valleys
(excluding southwest Montana valleys). Westerly winds are also
looking to remain quite breezy as well.

&&

.AVIATION...Hazy and high level clouds will remain over the region
for much of the day today. Though, the hazy conditions from
California wildfires are not expected to lower visibility less
than 6SM. Today will be the last day of fair weather, before a big
change arrives Saturday. Gusty westerly winds and widespread
precipitation will impact all of the Northern Rockies through the
weekend. Sunday morning will have snowlevels lowering to around
5000 feet, or slightly lower.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:16 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders37 hr
Oct 9, 11:27 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more31 hr

Nearby

Wind Advisories in Montana, 2020Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.